High Wind, Stark
- When
- August 24, 2:15 AM CST to 2:20 AM CST
- Where
- Stark forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
A non-thunderstorm isolated strong wind gust occurred over Stark County in southwest North Dakota. Strong downdraft winds from weak shower activity were reported at the Dickinson airport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A non-thunderstorm isolated strong wind gust occurred over Stark County in southwest North Dakota. Strong downdraft winds from weak shower activity were reported at the Dickinson airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 24, 12:15 AM CST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 115 AM CDT FRI AUG 24 2012 .DISCUSSION... THE MAIN PROBLEM OF THE DAY DEALS WITH SEVERE WEATHER POTENTIAL OVER THE NEXT 24 HOURS. THE LATEST STORM PREDICTION CENTER DAY ONE OUTLOOK CALLS FOR A SLIGHT RISK OF SEVERE WEATHER...HIGHLIGHTING A THREAT FOR HAIL...WIND AND ISOLATED TORNADOES. THE NEXT FEW HOURS OF MODEL EXAMINATION WILL DECIDE WHAT TIMES WE DESIGNATE AS THE MOST LIKELY TO EXPERIENCE SEVERE WEATHER IN THE GRIDDED FORECASTS. OTHERWISE...ONGOING SHOWERS AND THUNDERSTORMS HAVE REMAINED SUB- SEVERE WITH DIME HAIL REPORTED IN EASTERN MONTANA LAST EVENING AND A FEW WIND SHIFTS TO WEST REPORTED WITH CONVECTION...THOUGH SPEEDS STAYED BELOW 25 KTS. && .AVIATION... SCATTERED THUNDERSTORMS WILL COMPLICATE AVIATION PLANNING/TRAVEL TODAY AT ALL TAF SITES. AS OF 1 AM CDT...THUNDERSTORMS WERE BEING REPORTED AT KISN AND KMOT...WITH ONE CLOSING IN ON KDIK. THE ACTIVITY WILL SPREAD EASTWARD THROUGH THE DAY...WITH LIKELY REGENERATION OF STORMS AT KMOT/KBIS THIS AFTERNOON. THIS SECOND WAVE IS NOTED IN 06Z TAFS WITH THE MOST LIKELY TIME...BUT TIMING IS HIGHLY UNCERTAIN AT THIS POINT. && .BIS WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR NDZ001>003-009>011-017>021-031>034-040>045. RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING FOR NDZ001-009-017-031-032-040- 043. && DISCUSSION/AVIATION...SCHECK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 138 AM CDT FRI AUG 24 2012 NDZ002-003-010-011-018>021-033-034-041-042-044-045-250645- BURKE-RENVILLE-MOUNTRAIL-WARD-DUNN-MERCER-OLIVER-MCLEAN-STARK- MORTON-HETTINGER-GRANT-ADAMS-SIOUX- 138 AM CDT FRI AUG 24 2012 /1238 AM MDT FRI AUG 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT...WITH SOME SMALL HAIL AND WIND GUSTS TO 40 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST ON FRIDAY. SOME OF THE STORMS IN CENTRAL AND EASTERN NORTH DAKOTA MAY BE SEVERE WITH LARGE HAIL...DAMAGING WIND...AND ISOLATED TORNADOES POSSIBLE. THE BEST CHANCE FOR SEVERE WEATHER WILL BE LATE AFTERNOON/EARLY EVENING. A FIRE WEATHER WATCH IS IN EFFECT FOR SATURDAY...GENERALLY ALONG AND WEST OF HIGHWAY 83. STRONG WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS MAY CREATE VERY HIGH FIRE DANGER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON AND EVENING. NDZ001-009-017-031-032-040-043-250645- DIVIDE-WILLIAMS-MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN- 138 AM CDT FRI AUG 24 2012 /1238 AM MDT FRI AUG 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT. SMALL HAIL AND WINDS UP TO 40 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A RED FLAG WARNING IS IN EFFECT FOR FAR WESTERN NORTH DAKOTA FRIDAY AFTERNOON AND EVENING. A FIRE WEATHER WATCH IS IN EFFECT FOR FAR WESTERN NORTH DAKOTA SATURDAY AFTERNOON AND EVENING. STRONG WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS MAY CREATE VERY HIGH FIRE DANGER. ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST ACROSS WESTERN NORTH DAKOTA FRIDAY MORNING AND INTO THE AFTERNOON. ISOLATED SEVERE STORMS ARE POSSIBLE EARLY FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON. NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-250645- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-BURLEIGH- KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 138 AM CDT FRI AUG 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST FOR TONIGHT. STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST ON FRIDAY. SOME OF THE STORMS IN CENTRAL AND EASTERN NORTH DAKOTA MAY BE SEVERE WITH LARGE HAIL...DAMAGING WIND...AND ISOLATED TORNADOES POSSIBLE. THE BEST CHANCE FOR SEVERE WEATHER WILL BE LATE AFTERNOON/EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SCHECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 957 PM CDT THU AUG 23 2012 NDZ001-009-240400- DIVIDE-WILLIAMS- 957 PM CDT THU AUG 23 2012 ...SCATTERED THUNDERSTORMS MOVING INTO NORTHWEST NORTH DAKOTA... AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS MOVING EAST INTO NORTHWEST NORTH DAKOTA. MOVEMENT WITH THESE STORMS WAS EAST AT 35 MPH. SOME OF THE STRONGER STORMS MAY PRODUCE PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...AND BRIEF HEAVY DOWNPOURS. LOCATIONS IMPACTED INCLUDE... BLACKTAIL LAKE... WILLISTON... WRITING ROCK STATE HISTORICAL SITE... ALKABO... HANKS... ZAHL... APPAM... FORTUNA... SPRING BROOK... LEWIS AND CLARK STATE PARK... EPPING... ALAMO... WHEELOCK... WHITE TAIL BAY RECREATION AREA... CORINTH... OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL STORMS HAVE PASSED. HEINERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1027 PM CDT THU AUG 23 2012 NDZ001-002-009-010-017-240430- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE- INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON... NEW TOWN...WATFORD CITY 1027 PM CDT THU AUG 23 2012 ...SCATTERED THUNDERSTORMS MOVING ACROSS NORTHWEST NORTH DAKOTA... AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE SCATTERED THUNDERSTORMS MOVING ACROSS NORTHWEST NORTH DAKOTA. MOVEMENT WITH THESE STORMS WAS EAST AT 35 MPH. SOME OF THE STRONGER STORMS MAY PRODUCE PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...AND BRIEF HEAVY DOWNPOURS. OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL STORMS HAVE PASSED. HEINERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1125 PM CDT THU AUG 23 2012 NDZ001>003-009>011-017-240530- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE- INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL... WILLISTON...NEW TOWN...MINOT...WATFORD CITY 1125 PM CDT THU AUG 23 2012 ...THUNDERSTORMS ACROSS NORTHWEST AND NORTH CENTRAL NORTH DAKOTA... AT 1124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS MOVING EAST AT 35 MPH ACROSS NORTHWEST AND NORTH CENTRAL NORTH DAKOTA. SOME OF THE STRONGER STORMS MAY PRODUCE PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...AND BRIEF HEAVY DOWNPOURS. OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL STORMS HAVE PASSED. HEINERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1213 AM CDT FRI AUG 24 2012 NDZ002-009-010-240545- BURKE ND-MOUNTRAIL ND-WILLIAMS ND- 1213 AM CDT FRI AUG 24 2012 ...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN MOUNTRAIL... SOUTHWESTERN BURKE AND NORTHEASTERN WILLIAMS COUNTIES UNTIL 1245 AM CDT... AT 1209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 29 MILES SOUTHEAST OF CROSBY...MOVING EAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MCGREGOR... BATTLEVIEW... POWERS LAKE...
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1244 AM CDT FRI AUG 24 2012 NDZ002-010-011-240615- BURKE-MOUNTRAIL-WARD- 1244 AM CDT FRI AUG 24 2012 ...SPECIAL WEATHER STATEMENT... AT 1242 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME SOUTH CENTRAL BURKE COUNTY...NEAR POWERS LAKE...MOVING EAST AT 40 MPH. LOCATIONS IMPACTED INCLUDE... LOSTWOOD... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. ABELING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 241 AM CDT FRI AUG 24 2012 NDZ010-017-018-240815- DUNN-MCKENZIE-MOUNTRAIL- 241 AM CDT FRI AUG 24 2012 ...SPECIAL WEATHER STATEMENT... AT 136 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTHEASTERN MCKENZIE COUNTY TO WEST CENTRAL DUNN COUNTY...MOVING EAST AT 45 MPH. WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... ARE POSSIBLE WITH THESE STORMS. * THROUGH 310 AM CDT THUNDERSTORMS WILL BE NEAR... LITTLE MISSOURI STATE PARK MANDAREE 4 BEARS LODGE SKUNK CREEK BAY RECREATION AREA AND NEW TOWN POUCH POINT RECREATION AREA AND MCKENZIE BAY RECREATION AREA TWIN BUTTES AND PARSHALL BAY RECREATION AREA GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. ABELING
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395475.